I was on Warfarin from 10/2011 until 5/2012. In Jan. or Feb. of 2012 my hair started coming out in big chuncks everytime I washed it. I stopped taking the medication in May of 2012 and about July or Aug.2012 my hair stopped coming out. In Jan. 2013 and for the second time I developed DVT's and a PE. I was put back on Warfarin and now have to remain on it for the rest of my life. On or about 4/2013 or 5/2013 my hair has started coming out again in big chuncks every time I wash it. Is this from the Warfarin and if so, is there anything I can do to slow it down or stop it all together. I am getting very desperate and am afraid. Please respond to my question!
Can Warfarin cause hair loss?
- 2 Jul 2013 by Vicki Kowalewsky
- 13 October 2018
- deep vein thrombosis (dvt), deep vein thrombosis - first event, deep vein thrombosis - recurrent event, pulmonary embolism - first event, pulmonary embolism - recurrent event, warfarin, medication
Alopecia (hair loss) has been reported with Warfarin. This side effect is rare.
Talk with your doctor. He /she may be able to suggest another medicine.
Hi Vicki; You would have been put on Warfarin in 10/2011 after a DVT or Hip/knee surgery or broken limbs. In any which case, you would have been under tension and Tension is a known cause of hair fall. I suggest that you do not discontinue using Warfarin. There are alternate medications to Warfarin but they may not help in reducing hair fall. One solution to reducing 'tension' would be to seek out a clinical psychologist who would recommend meditation or Yoga or similar stress reduction regimen.
Hi Vicki I have recently been taken off warfarin and put on xarelto (rivaroxaban) due to my hair falling out they diagnosed alopecia due to the warfarin it hasn't all come out but has become very thin. I have been told to use keratase Bain volumatique shampoo and conditioner so will be trying this soon I will let you know if this works.
You should discuss with your doctor about switching to Arixtra, Lovenox, or Xarelto. You should use a shampoo that contains silicone, such as dimethicone or cyclomethicone. These coat the strands with a thin film, creating fuller hair that doesn't look greasy. The silicone stays put even after you rinse. Also using lukewarm water versus hot water to rinse your hair. Other shampoos (such as clobetasol [Clobex] or fluocinonide [Lidex]) for the scalp have been used for many years to treat hair loss.
I too am taking Warfarin and am experiencing extreme hair loss. I have lost half of my hair. Had I known this caused hair loss I would have asked for a different medication. I really feel for you as thick beautiful hair runs in my family. I usually have to have it cut and thinned out in the summer it's so heavy. Not anymore, I actually have bald spots now. I just ordered a shampoo that is supposed to prevent hair loss so we shall see. I am so glad you asked this question because now I know it's the medication and not anything else.
Yes. It does that in more people than not from my research.
It sounds like you may be having an adverse reaction. With research - hair thinning or loss is a RARE side effect of Warfarin. You need to discuss with your doctor. Though there are risks to any medicine - what about Xarelto? You don't want clots but also don't want to be bald.
I have been on Warfarin since June 2009 and it has not affected my hair.
Due to a change in my Rx benefits I had to switch from Coumadin (brand name) to generic warfarin. Several months after the switch my hair started falling out... I lost quite a bit of hair. After investigating a number of possible causes my doctor switched me back to brand name coumadin. The hair loss stopped and most of the hair that I lost has grown back. This was confusing to me as the generic is supposed to be the same formula as the brand name. I asked several doctors about this and was told that the active ingredients are the same but the inactive ingredients may not be. Clearly I was having a reaction to one of the inactive ingredients. One of the doctors I spoke to is a dermatologist who also told me that hair loss is a well documented side effect of warfarin. Ask your doctor about switching to a different manufacturer. It worked for me.
I began taking Coumadin over 20 years ago (early 1996) following a heart valve replacement. With an artificial valve, other anti-clotting agents are not a healthy choice other than Lovenox shots when I must be off the Coumadin.
My thyroid was also diagnosed as underactive about 5 years later. I had mild hair loss on top and spoke to my pharmacist about it. (They know more about drug interactions than the doctors often do) He told me that it is one of the rare side effects of coumadin use. When I suggested the possibility that it might be from an underactive thyroid, which was at that point in the normal range with medication, the pharmacist said that thyroid medication would have cleared the problem if it were due to hypothyroidism. This is something I would need to learn to live with because Rogaine for women was out of the question; it can cause further heart problems. So I have lived with this for a long time now.
My scalp is a shiny bowl over the top of my head in most family photos. At work, I hated the fact that visitors would stare at my shiny scalp, so I started wearing wigs and, like the advertisement said, I never had another "bad hair day" when I wore the wigs. In hotter weather and when I wanted to look more natural, I purchased hair bangs attached to a hairband or hair pieces.
I feel prettier now. And when I feel like going natural, I just pull the front hair, what little there is of it left, back into a barrette or hair comb. Like the old bald guys that I used to laugh about because they grew hair in the only part of their head that would actually grow hair, I have let the back hair grow out really long. Now I can put it into french braids and chignons. It looks good from the back at least. It's a fact of growing older with heart problems. I have adjusted to it and manage to feel pretty when I fix my hair or wear my pretty wigs and hair pieces.
I too have experienced major hair loss which I reported to my Dr several times along with other significant side effects associated with warfarin and now I just found out all of these are associated with warfarin. Once again conventional western medicine fails!!! I'm pist because conventional Dr.s won't even acknowledge what may very well be causing significant problems simply because they don't want you to go off a med and they don't want to bother learning Anything! other than traditional pharmaceuticals. Quality of life matters too. And yes, obviously none of us wants another blood clot in our lungs or a stroke. But now I've been reading that being on warfarin increases your risk of bleeding strokes 5 x,s & increases in dementia. I've done my own research and will work with a Chinese acupuncturist / herbalist. There are Chinese Herbal formulas for anti coagulation & there is medical research from Taiwan etc...
Chinese medicine is very complex so very important to work with actual Chinese herbalist acupuncturists who have thousands of hours of training. Do not bother with traditional MDs who get a certificate from a couple hundred hours workshop, they are not steeped in understanding of Chinese medicine and it won't give you a representative healing experience.
Chinese medicine works to heal and rebalance the whole body/ energy system. I've switched off several meds onto Chinese herbs with successful results and no side effects. So I'm very hopeful that I will safely get off warfarin and feel better with herbs.
I believe this without a doubt. Wafarin is a blood thinner. I just started taking Plavix 8 days ago, also a blood thinner, and today a clump of my hair just easiely came out. After the rest of my hair dried I noticed that all of my hair has gotten thinner by about 50per cent. I couldn't believe it!!
I developed a bilateral DVT last year 11/5/2017 and was put on warfarin 12mg daily dose.l have had patches on my head too,l will console my doctor on 23/3/2018 and let you know more, Life is better than hair lose so let's not stop medics
- Warfarin Information for Consumers
- Warfarin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Warfarin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 30 Jan 2019 • 16 answers
Updated 23 Jan 2015 • 1 answer
Updated 11 Mar 2018 • 2 answers
Posted 17 days ago • 0 answers
Updated 16 days ago • 2 answers